Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 26, NWS Gray, ME

July 3, 2002Somerset County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 3, 2002, 9:31 PM EDT for Somerset County, Maine. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2002, 9:31 PM EDT (01:31 UTC)
Expired
Jul 3, 2002, 10:00 PM EDT
In force
29 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Somerset County, ME

The radar

The Portland,ME radar (KGYX), 114 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3025 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 040131
SVRGYX
MEC025-040200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
931 PM EDT WED JUL 3 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE

* UNTIL 1000 PM EDT

* AT 928 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN SOMERSET COUNTY...OR ABOUT 7
  MILES WEST OF PITTSFIELD...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN SOMERSET COUNTY AT 950 PM EDT

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4478 6955 4475 6956 4471 6943 4477 6938

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 9:05 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 3, 9:05 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
905 PM EDT WED JUL 3 2002

.DISC...XPC SCT CNVCTION TO CONTINUE OVRNGHT AND HAV ADDED CHC POPS
TO ALL AREAS OVRNGHT. ADJUSTED MINS UP A DEGREE OR TWO STHRN
SECTIONS.  NIL ADDITIONAL CHNGES.

.CSTAL WTRS...MINOR COSMETIC CHNGES.

KGYX...ME...NIL.
       NH...NIL.

ES

In the hours before

Special weather statement, Jul 3, 8:57 PM EDT, 34 minutes before
MEZ022-028-040200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
857 PM EDT WED JUL 3 2002

...STRONG THUNDERSTORMS MOVING THROUGH WALDO COUNTY...

LOOK FOR STRONG THUNDERSTORMS TO MOVE THROUGH NORTHEAST WALDO COUNTY
THROUGH 925 PM.  AS THE STORMS PASS FRANKFORT AND WINTERPORT...WIND
GUSTS TO 50 MPH...MARBLE SIZED HAIL AND UP TO 1.5 INCHES OF RAIN ARE
POSSIBLE.

ANOTHER STRONG THUNDERSTORM IS MOVING ACROSS PENOBSCOT BAY BETWEEN
SEARSPORT AND ISLEBORO.  THIS STORM MAY PRODUCE WIND GUSTS TO 50 MPH
AND VERY HEAVY RAIN.  IF YOU ARE BOATING ON THE PENOBSCOT BAY...BE
ON THE ALERT FOR THREATENING WEATHER.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:45 PM EDTSevere Thunderstorm WarningGYXSomerset30 min
Jul 3, 10:50 PM EDTSevere Thunderstorm WarningGYXWaldo25 min
Jul 4, 5:03 PM EDTSevere Thunderstorm WarningGYXSomerset27 min
Jul 4, 6:04 PM EDTSevere Thunderstorm WarningGYXKennebec56 min
Jul 4, 6:10 PM EDTSevere Thunderstorm WarningGYXWaldo50 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.